Alabama, 2013

Flash Flood and Flood in Alabama, July 23, 2013

July 23, 2013 · NWS TAE · 10 events in 3 counties and zones

A line of storms associated with a Mesoscale Convective System pushed through the area and produced several reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A line of storms associated with a Mesoscale Convective System pushed through the area and produced several reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 23, 1:10 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 23, 1:10 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT Tue Jul 23 2013

.NEAR TERM [Through tonight]...
Main forecast concern through the evening and overnight hours will
be the approach of the MCS currently located over central Alabama.
Northwesterly steering flow along with developing cold pool
associated with the MCS should allow it to accelerate southward
through the afternoon and into the early evening. Areas of southeast
Alabama and the Florida Panhandle have been able to heat into the
upper 80s and lower 90s this afternoon. Combined with dewpoints in
the mid and upper 70s, this is yielding surface-based CAPE values
well above 3000 j/kg. With the organized nature of the approaching
MCS, may see some damaging wind gust as it moves through the area.
Severe threat over the eastern half of the forecast area should be
lower, owing to the remnant cold pool over SW Georgia and ongoing
afternoon convection over the Big Bend.  Once the MCS moves
offshore, PoPs should diminish for the overnight hours.

&&

.SHORT TERM [Wednesday through Thursday night]...
The axis of the upper trough will be just to our east through the
short term period with a few more upper level impulses poised to
affect the local area. The current timing of the impulses would
yield a fairly active day (50%) for convection for all zones
Wednesday and our easternmost zones Thursday as models show a much
drier airmass in the mid-levels filtering in from west to east. With
the drier airmass and less cloud cover, max temps may reach the mid
90s most inland areas Thursday. Otherwise, temps will be near
seasonal levels through the period.

&&

.LONG TERM [Friday through next Tuesday]...
The overall upper level pattern will show a ridge over the western
CONUS and troughing over the east. Friday, our CWA will continue to
reside on the backside of the east coast trough and we should get a
brief break between shortwaves. A fairly strong shortwave will
translate out of the Southern Plains into the Lower Mississippi
Valley and sharpen as well as reposition the trough axis just to our
west over the weekend. The most active day for convection appears to
on Sunday when the trough axis reaches its greatest amplitude along
with a few impulses and deep layer moisture returning to the FA.
Thereafter, the trough will slowly deamplify and may allow the ridge
to build into the local region early next week. PoPs will be below
seasonal levels (10-30%) Friday gradually returning to normal
(40-50%) Sunday through Tuesday. Temperatures will be at or below
seasonal levels.

&&

.Aviation (Through 18Z Wednesday)...
Most showers and thunderstorms in our region are currently located
over the northern Gulf of Mexico, but a few are beginning to develop
over inland areas.  Scattered showers and thunderstorms will
slightly increase in coverage this afternoon and could impact all
terminals, but coverage should not be as widespread as in previous
days. However, an MCS is moving through central MS and AL, and could
move into our region between 00Z-06Z Wednesday. DHN is most likely
to be impacted by this feature, and IFR or LIFR conditions may occur
as this cluster of storms moves southeastward into our area. This
feature should dissipate by the early morning Wednesday, but low
ceilings could cause IFR or LIFR conditions to linger through
sunrise.  VFR or MVFR conditions should generally prevail for the
rest of the period with lower chances of precipitation from 12Z-18Z
Wednesday.

&&

.MARINE...
With high pressure to the south and a trough of low pressure to the
north, light to moderate westerly flow is forecast to continue over
the coastal waters through the end of the week. Outside of
thunderstorms, winds are expected to remain below headline
criteria.

&&

.FIRE WEATHER...
Red flag conditions are not expected for the next several days.

&&

.HYDROLOGY...
A few rivers still remain at or near flood stage. Isolated
instances of flash flooding or low land flooding will remain a
concern near any stronger rain cores, especially near urban areas.
Scattered showers and storms are expected through much of this
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   90  73  93  73  94 / 70  70  50  30  30
PANAMA CITY   88  77  89  78  93 / 70  70  50  30  30
DOTHAN        90  73  91  73  94 / 70  60  50  30  20
ALBANY        90  74  93  73  94 / 60  60  50  30  30
VALDOSTA      89  73  95  73  93 / 70  70  50  30  50
CROSS CITY    88  73  91  74  92 / 60  70  50  30  50
APALACHICOLA  86  78  90  77  91 / 60  70  50  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

Short Term...Barry
Near Term...Camp
Marine...DVD
Aviation/Fire Wx...Camp/Lahr
Long Term...Barry
Hydrology...DVD

In the hours before

Special weather statement, Jul 23, 11:27 AM CST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 PM EDT TUE JUL 23 2013

FLZ028-128-231830-
INLAND TAYLOR FL-COASTAL TAYLOR FL-
127 PM EDT TUE JUL 23 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR TAYLOR COUNTY...

* UNTIL 230 PM EDT

AT 123 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 16 MILES SOUTHWEST OF PERRY...OR 10 MILES SOUTH OF
ECONFINA...MOVING SOUTHEAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2973 8358 2975 8357 2976 8360 2981 8360
      2990 8367 2997 8381 2996 8383 3002 8389
      3012 8383 2999 8337 2971 8353
TIME...MOT...LOC 1727Z 301DEG 21KT 2998 8379

25-CAMP
Special weather statement, Jul 23, 12:43 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
243 PM EDT TUE JUL 23 2013

FLZ029-034-134-231930-
INLAND DIXIE FL-LAFAYETTE FL-COASTAL DIXIE FL-
243 PM EDT TUE JUL 23 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DIXIE AND
LAFAYETTE COUNTIES...

* UNTIL 330 PM EDT

AT 240 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 13 MILES NORTH OF CROSS CITY...OR 8 MILES NORTHWEST OF
FLETCHER...MOVING SOUTHEAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2983 8288 2982 8293 2979 8292 2977 8294
      2971 8294 2969 8295 2964 8295 2961 8296
      2959 8293 2954 8297 2946 8299 2975 8330
      2994 8311 2988 8287
TIME...MOT...LOC 1843Z 296DEG 23KT 2982 8306

25-CAMP
Special weather statement, Jul 23, 1:39 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 PM EDT TUE JUL 23 2013

GAZ142>145-155-156-232030-
MITCHELL GA-MILLER GA-BAKER GA-EARLY GA-DECATUR GA-SEMINOLE GA-
339 PM EDT TUE JUL 23 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAKER...DECATUR...
EARLY...MILLER...MITCHELL AND SEMINOLE COUNTIES...

* UNTIL 430 PM EDT

AT 338 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES NORTH OF DONALSONVILLE...OR NEAR ENTERPRISE...
MOVING SOUTHEAST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3116 8445 3086 8464 3107 8500 3123 8492
TIME...MOT...LOC 1939Z 294DEG 28KT 3111 8487

25-CAMP
Special weather statement, Jul 23, 2:15 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 PM EDT TUE JUL 23 2013

ALZ069-232115-
HOUSTON AL-
315 PM CDT TUE JUL 23 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOUSTON COUNTY...

* UNTIL 415 PM CDT

AT 312 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR KINSEY...MOVING SOUTHEAST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3124 8511 3108 8521 3126 8542 3131 8540
      3131 8532
TIME...MOT...LOC 2016Z 309DEG 10KT 3128 8536

25-CAMP
Special weather statement, Jul 23, 2:36 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 PM EDT TUE JUL 23 2013

FLZ011-GAZ155-232115-
JACKSON FL-SEMINOLE GA-
336 PM CDT TUE JUL 23 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR JACKSON AND
SEMINOLE COUNTIES...

* UNTIL 415 PM CDT/515 PM EDT/

AT 331 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 12 MILES NORTHEAST OF MARIANNA...OR NEAR TWO EGG...
MOVING NORTHEAST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3103 8496 3087 8480 3080 8510 3088 8518
TIME...MOT...LOC 2036Z 237DEG 10KT 3089 8507

The radar

The Ft Rucker radar (KEOX), 64 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
July 23, 3:45 PM CST
Where
Coffee County, 2.72 mi SW of Zoar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.510, -86.130

Trees were blown down on power lines on CR 330.

Thunderstorm Wind, Coffee

When
July 23, 4:15 PM CST
Where
Coffee County, 0.86 mi ENE of Enterprise
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.324, -85.826

A traffic signal fell at the intersection of Rucker Blvd and Dixie Dr.

Thunderstorm Wind, Dale

When
July 23, 4:15 PM CST
Where
Dale County, 1.77 mi W of Level Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.300, -85.790

Trees were blown down onto power lines on CR 709 near Level Plains near the Dollar General Store.

Thunderstorm Wind, Dale

When
July 23, 4:15 PM CST
Where
Dale County, 1.18 mi E of Fort Rucker
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.340, -85.680

Trees were blown down at Rucker Stables.

Thunderstorm Wind, Coffee

When
July 23, 4:15 PM CST
Where
Coffee County, Enterprise
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
31.320, -85.840

The public reported on facebook that tons of fences were ripped apart in Enterprise due to strong winds.

Thunderstorm Wind, Dale

When
July 23, 4:15 PM CST
Where
Dale County, 0.67 mi N of Ozark
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.450, -85.641

A tree was blown down on Newton Ave behind the Ford dealership in downtown Ozark.

Heavy Rain, Dale

When
July 23, 4:25 PM CST to 7:00 PM CST
Where
Dale County, 1.02 mi W of Goldberg Field
Reported by
Broadcast Media
Coordinates
31.410, -85.467

Minor flooding was reported along County Roads 14 and 67.

Flood, Dale

When
July 23, 4:25 PM CST to 7:00 PM CST
Where
Dale County, 1.37 mi ENE of Midland City to 1.26 mi W of (Dhn)napier Field
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.320, -85.470

Some parking lots of Wallace Community College were flooded with standing water a couple of feet deep in spots and up to the doors of cars.

Flash Flood, Dale

When
July 23, 4:40 PM CST to 6:00 PM CST
Where
Dale County, 1.08 mi SW of Dillard to 1.16 mi SW of Dillard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.500, -85.714

Paramore Road was closed at the intersection of AL 234.

Thunderstorm Wind, Houston

When
July 23, 4:53 PM CST to 5:20 PM CST
Where
Houston County, Rehobeth to Gordon
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.130, -85.430

Numerous trees were blown down across the county, especially the southwest part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463707, 463698, 463699, 463700, 463702, 463705, 468166, 468172, 468174, 463704.